10th – 14th February – International FACSA Week

 

February 10th – 14th is International FACSA Week and this year we are linking up with newly established FACS NZ (New Zealands FACSA) The founder of FACS New Zealand is the lovely Densie who also has 2 daughters affected by FACS and just like we did, has taken on the huge task of educating the country she lives in on this topic.

For the next few days we will be tweeting basically everyone using the hashtag #facs and spreading more awareness of FACS. So if you havent heard of FACS before here is an explanation:

What is FACS?

Fetal Anti-Convulsant Syndrome (FACS) currently consists of  three different, individual syndromes; Fetal Valproate Syndrome (Epilim®), Fetal Carbamazepine Syndrome (Tegretol®) and Fetal Hydantoin Syndrome (Phenytoin or Dilantin®). In the future however there is every likelihood that other anti-epileptic drugs (or AEDs) could be linked to an individual syndrome which comes under the broader category of FACS.

Whilst AEDs were primarily designed for use in seizure treatment, they have also been used for

mental health conditions – depression/Bipolar Disorder

migraines

pain management

anorexia treatment

so it is not just women with seizure disorders who may have affected children.

FACS occurs when the AEDs that were taken by the mother during pregnancy cross the placenta and into the developing fetus. The diagnosis of FACS (or the respective individual syndrome) can only be made by a specialist, when the mother, who took the specific AEDs during pregnancy has a child with a combination of physical malformations, dysmorphic (facial) features, neurodevelopment or cognitive difficulties, and no other cause can be found for these difficulties e.g., genetic syndromes.

When a diagnosis of FACS is made many variables are considered, such as; the dosage of the AED (higher dosages carry increased risks), the AED itself (higher risks are associated with Sodium Valproate), and whether the AED was monotherapy (only a single type of AED being used) 外汇平台 or polytherapy (more than one type of AED being used). When there is a child(ren) in the family with a confirmed diagnosis of FACS, and the mother was on the same drug regime as the confirmed child(ren), the risk of having another child with FACS increases to approximately 30-50%.

Research has often shown that the most “at risk” times are during the first three months of pregnancy (as this is when the major congenital malformations would take place) and though this is still true, new research is showing that exposure to the AEDs throughout the whole pregnancy can be problematic.  Of particular concern is Sodium Valproate (Epilim®), as there is increased risk of neurodevelopmental difficulties, which include Autism Spectrum Disorder, Attention Deficit Hyperactivity Disorder (ADHD), or dyspraxia.

Key Syndrome Characteristics

FACS needs to be diagnosed by an informed specialist when the mother has taken AEDs during pregnancy and has a baby/child with a combination of dysmorphic (facial) features, physical malformations and/or neurodevelopmental or cognitive impairments and there is no other reason for these difficulties/impairments.

Fetal Valproate Syndrome 

Foetal Valproate Syndrome (FVS) occurs when Sodium Valproate (Epilim®), has affected the foetus in-utero. Every affected person presents differently, which means the symptoms or characteristics will differ.

Physical Malformations

  • Dysmorphic facial features
  • Visual difficulties
  • Inguinal hernia
  • Hypospadia (only in boys)
  • Limb and heart defects
  • Spina bifida

Neurodevelopment or Cognitive Difficulties

  • Developmental delay
  • Attention and memory difficulties
  • Lower IQ
  • Speech and language problems
  • Autistic Spectrum Disorder

Physical Difficulties

  • Gross and fine motor control difficulties
  • Poor muscle tone

Fetal Carbamazepine Syndrome 

Foetal Carbamazepine Syndrome (FCS) occurs when Carbamazepine (Tegretol ®), has affected the foetus in-utero which can result in some of the following characteristics or symptoms (this is not a checklist):

  • Dysmorphic facial features
  • Attention difficulties
  • Memory difficulties
  • Nail abnormalities
  • Lower IQ
  • Developmental delay

Foetal Hydantoin/ Phenytoin Syndrome 

Foetal Hydantoin Syndrome occurs when Phenytoin (Dilantin ®), has affected the foetus in-utero which can result in some of the following characteristics or symptoms (this is not a checklist):

  • Cleft lip and/or palate
  • Nail abnormalities, such as hypoplastic nails (underdevelopment or absence of nails)
  • Small size at birth
  • Lower IQ
  • Developmental delay

Leave a Reply

Your email address will not be published. Required fields are marked *